Ong PY, Patel M, Ferdman RM, Dunaway T, Church JA. J Pediatr. 2008;153(6):803–806
PURPOSE OF THE STUDY. To examine the frequency of allergic sensitization to staphylococcal superantigens in young children with mild-to-moderate atopic dermatitis (AD).
METHODS. AD severity was assessed with objective scoring of AD. Levels of serum immunoglobulin E to staphylococcal enterotoxin A (SEA), SEB, SEC, SED, and toxic shock syndrome toxin 1 were measured with ImmunoCAP tests (ImmunoCAP, Phadia AB, Uppsala, Sweden). Comparisons between mild AD and moderate AD were performed by using logistic regression.
RESULTS. The prevalence of allergic sensitization to staphylococcal superantigens in patients with mild and moderate AD was 38% and 63%, respectively. Allergic sensitization to staphylococcal superantigens, particularly SEA and SED, was found to be associated with moderate AD, compared with mild AD.
CONCLUSIONS. These results suggest that allergenic sensitization to staphylococcal superantigens is common even in young children with mild-to-moderate AD, and such sensitization may contribute to the disease severity of these patients.
REVIEWER COMMENTS. Approximately 90% of patients with AD are colonized with Staphylococcus aureus, which may contribute to the worsening of skin inflammation in these patients. S aureus worsens AD by secreting superantigens (eg, SEA, SEB, SEC, and toxic shock syndrome toxin 1) and structural molecules within the cell wall that induce skin inflammation. An association between allergic sensitization to specific staphylococcal superantigens and AD has been recognized for some time now. Furthermore, superantigens have been demonstrated to induce corticosteroid resistance of T cells in vitro. This could contribute to difficulty in the management of AD, because topical corticosteroids are the most common medications used for treatment of AD. Recognition of this association in patients with AD, even those with mild-to-moderate disease, may lead to better overall control of skin symptoms following the use of a combination of antiinflammatory drug treatment and appropriate antibiotic therapy.
- Copyright © 2009 by the American Academy of Pediatrics